Revista Peruana de Medicina Experimental y Salud Pública
Print version ISSN 1726-4634
PINTO, Miguel E.; BANDA, Claudia and SEAS, Carlos. Pulmonary aspergillosis due to methimazole-induced neutropenia: a case report. Rev Peru Med Exp Salud Publica [online]. 2012, vol.29, n.2, pp. 255-258. ISSN 1726-4634. http://dx.doi.org/10.1590/S1726-46342012000200015.
A 48-year old woman with a recent diagnosis of Graves’ disease arrived at the emergency room with fever, palpitations, and a sore throat. Her regular treatment included methimazole. On admission, laboratory results showed suppressed TSH, elevated free thyroxine, and neutropenia. She was admitted and started on antibiotics and granulocyte-macrophage colony stimulating factor (gm-csf). After ten days, the patient developed leukocytosis, fever, and hemoptysis. Chest CT scan showed a lung cavity with multiple nodules in the upper right lobe. Cultures from a lung biopsy were positive for Aspergillus Fumigatus and Aspergillus Flavus. Amphotericin B was started but then switched to voriconazole, with both treatments failing to result in clinical improvement. The patient died of multi-organ failure.
Keywords : Aspergillus; Pulmonary aspergillosis; Neutropenia; Methimazole; Antithyroid agents.